Hail, Mercer
- When
- May 9, 5:00 PM CST to 5:03 PM CST
- Where
- Mercer County, 15.92 mi S of Golden Vly
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.050, -102.050
NWS had no reports of damage.
Thunderstorms initially developed along a warm front over southwestern North Dakota during the late afternoon and early evening hours. One storm strengthened and became a supercell near the border of Mercer and Morton counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms initially developed along a warm front over southwestern North Dakota during the late afternoon and early evening hours. One storm strengthened and became a supercell near the border of Mercer and Morton counties. The storm then moved towards the Bismarck and Mandan areas, with multiple reports of golf ball size hail along its path. The storm continued to produce golf ball size hail in Mandan and the west end of Bismarck, before it weakened as it moved through Burleigh County. Storm damage estimates were around one and a half million dollars. Additional storms then formed later in the evening, with one of those producing golf ball size hail in Kidder County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 9, 2:45 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 345 PM CDT Tue May 9 2023 .SHORT TERM...(This Evening through Wednesday Night) Issued at 345 PM CDT Tue May 9 2023 The forecast through Wednesday night will be characterized by warm temperatures and isolated to scattered showers and thunderstorms. As of mid afternoon, scattered convection is developing in several areas as convective temperatures near 70 F have been reached. Weak to moderate bouyancy has developed owing to steep midlevel lapse rates and increasing low-level moisture, with MLCAPE on the order of 500-1000 J/kg. Recent VWP hodographs from KBIS reveal effective layer bulk wind differences on the order of 45 kt in southern ND, decreasing to 30 kt in the north per KMBX VWP data. The scattered storms in south central ND developed on the leading edge of the greatest low-level moisture return characterized by dewpoints in the lower to mid 50s F, and are also in the setting with the most favorable wind profiles for marginally-severe storms through the early evening. The main risk will likely be marginally-severe hail, with some risk of a transient supercell in south central ND given the magnitude of deep-layer shear and broad cyclonic curvature in VWP-based hodographs, but the overall risk will be limited by the lack of greater bouyancy. Elsewhere, convection is also developing near a surface wind shift in western ND and far eastern MT, which may continue into the evening as well. MLCAPE is weaker in western ND, but there is also a risk of a strong storm with that activity too, perhaps moreso as if shifts eastward into somewhat greater MLCAPE this evening. Overnight, we have maintained a broad area with a 20-30 percent chance of showers and thunderstorms given weak signals in CAMs for continued activity and forecast soundings which suggest sufficient elevated bouyancy for a continued risk of convection along a mid- level warm frontal zone. However, our confidence in the timing and placement of any activity is low with only a broad and weak low-level jet on the order of 25 kt forecast. We did add patchy fog to the forecast late tonight and Wednesday morning in parts of the west and south central, too, with weak flow and increasing low-level moisture. On Wednesday, shortwave ridging aloft and broad warm air advection will allows high to reach well into the 70s F. A weak surface wind shift will be in place from southwestern into central ND, and that may serve as an impetus for convective initiation by late day amid moderate bouyancy. However, residual capping shown on model- forecast soundings and weak synoptic-scale forcing raises uncertainty in whether storms will develop prior to Wednesday night. Deep-layer shear may be somewhat weak, but in some models is sufficient for a marginal severe storm risk. .LONG TERM...(Wednesday Night through Tuesday) Issued at 345 PM CDT Tue May 9 2023 Highlights in the long term forecast include high confidence for a widespread rain event Thursday through Friday, and a drier and warm pattern late this weekend into early next week. A strong, negatively-tilted upper-level trough is forecast to move northeastward into Colorado on Thursday, resulting in the formation of a middle- and upper-level low that will slowly move into the Northern Plains Friday and Saturday. Low- and midlevel warm air advection beneath increasing forcing for ascent in the cyclonic flow aloft will set the stage for increasing precipitation from south to north Thursday, and we are calling for widespread 70-90% chances of rainfall Thursday night and Friday as the middle- and upper-level low approaches the region. Global ensembles favor the highest odds of significant rainfall being centered in southwestern and south central ND, with the probability of 1 inch or more of event-total rainfall ranging from 80% along the ND/SD border, to 70% along the I-94 corridor from Beach to Bismarck/Mandan and Jamestown. Those probabilities of at least an inch of rainfall decrease to the north, but remain notable in the 30% range along the Canadian border. Two forecast considerations that offer some measure of uncertainty are 1) The location of the northern gradient in heaviest rainfall, and 2) The potential for thunderstorms in the south, especially on Thursday. Where the northern gradient in rainfall is concerned, we do note that global ensemble clusters offer two camps, one which has the axis of 1" or greater of QPF confined closer to the ND/SD border, and one which allows that amount of QPF north all the way to the Highway 2 corridor. This represents the spread in scenarios with regard to how far north the upper-level low comes by Friday, and is also reflective of potential for one or more dry slots to move north through the area as the low approaches. Nonetheless, the theme that we want to convey is high probabilities of rainfall in this period, but with odds favoring the greatest totals in southwestern and south central ND. Indeed, the probability for 2 inches or more of rainfall is in the 40-50% range in southwestern ND. Where thunderstorm risk on Thursday is concerned, the degree to which the boundary layer is able to destabilize is uncertain with cloud cover and precipitation, though a low risk of strong to severe storms could develop in areas where appreciable surface- based CAPE is able to take shape. Machine learning guidance based on the GEFS suggests this is most likely in SD compared to ND, though. Regardless, there will be steep-enough midlevel lapse rates for a chance of embedded thunderstorms in many areas Thursday through Friday. The middle- and upper-level low is forecast to gradually weaken this weekend, but depending on how quickly it does and where its located, precipitation could linger through at least Saturday. The consensus of global ensembles is for ridging aloft to build into the area by Sunday and Monday, though, offering a warming trend, with spread in NBM members small and supportive of highs in the 70s F Sunday and especially Monday. There's then some possibility of a weak cool frontal passage from the north around Tuesday, which results in a bit lower confidence in forecast highs by that time period. The overall theme from CIPS analogs is for a much drier weather pattern in the 6-10 day forecast period, though. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 345 PM CDT Tue May 9 2023 Mainly VFR conditions are expected through the 18 UTC TAF cycle, but isolated to scattered showers and thunderstorms could produce localized MVFR conditions. Light winds and increasing dewpoints may also produce stratus and/or fog late tonight through Wednesday morning, which was included in the KMOT TAF where confidence is highest. Elsewhere, the probability of MVFR conditions late tonight and Wednesday is only around 30 percent, which was too low to include in the 18 UTC TAFs. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CJS LONG TERM...CJS AVIATION...CJS
Hazardous Weather Outlook National Weather Service Bismarck ND 409 PM CDT Tue May 9 2023 NDZ004-005-013-023-025-037-048-051-102115- Bottineau-Rolette-Pierce-Wells-Foster-Stutsman-La Moure-Dickey- 409 PM CDT Tue May 9 2023 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight A few thunderstorms are possible this afternoon and evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated strong to severe thunderstorms are possible Wednesday afternoon and evening. The main hazards with any severe thunderstorm that develops will be quarter sized hail and wind gusts up to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>003-009>012-017>022-031>036-040>047-050-102115- Divide-Burke-Renville-Williams-Mountrail-Ward-McHenry-McKenzie- Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark- Morton-Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-McIntosh- 409 PM CDT Tue May 9 2023 /309 PM MDT Tue May 9 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight A few thunderstorms are possible this afternoon and evening, some with small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated strong to severe thunderstorms are possible Wednesday afternoon and evening. The main hazards with any severe thunderstorm that develops will be quarter sized hail and wind gusts up to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CJS
Special Weather Statement
National Weather Service Bismarck ND
425 PM CDT Tue May 9 2023
NDZ009-092145-
Williams ND-
425 PM CDT Tue May 9 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
WILLIAMS COUNTY THROUGH 445 PM CDT...
At 424 PM CDT, a strong thunderstorm was located near Bonetrail, or
23 miles northwest of Williston, moving northeast at 15 mph.
HAZARD...Wind gusts to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds will blow around unsecured objects. Minor
damage to outdoor objects is possible.
Locations impacted include...
Hanks City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4863 10383 4863 10379 4845 10360 4834 10391
4850 10402
TIME...MOT...LOC 2124Z 237DEG 13KT 4848 10384
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SMITHSpecial Weather Statement
National Weather Service Bismarck ND
443 PM CDT Tue May 9 2023
NDZ047-092200-
Logan ND-
443 PM CDT Tue May 9 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN LOGAN
COUNTY THROUGH 500 PM CDT...
At 443 PM CDT, a strong thunderstorm was located near Napoleon, or 30
miles northeast of Linton, moving northeast at 15 mph.
HAZARD...Wind gusts to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor
damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northwestern Logan
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4657 9992 4663 9985 4663 9967 4651 9950
4639 9975
TIME...MOT...LOC 2143Z 234DEG 13KT 4651 9969
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SMITHSpecial Weather Statement
National Weather Service Bismarck ND
502 PM CDT Tue May 9 2023
NDZ047-092230-
Logan ND-
502 PM CDT Tue May 9 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN LOGAN
COUNTY THROUGH 530 PM CDT...
At 502 PM CDT, a strong thunderstorm was located 9 miles east of
Napoleon, or 35 miles northeast of Linton, moving northeast at 20
mph.
HAZARD...Wind gusts to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Logan
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4654 9977 4663 9958 4663 9945 4650 9935
4642 9969
TIME...MOT...LOC 2202Z 239DEG 17KT 4652 9958
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SMITHSpecial Weather Statement
National Weather Service Bismarck ND
524 PM CDT Tue May 9 2023
NDZ018-019-092300-
Mercer ND-Dunn ND-
524 PM CDT Tue May 9 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN DUNN
AND SOUTHWESTERN MERCER COUNTIES THROUGH 600 PM CDT...
At 524 PM CDT, a strong thunderstorm was located 10 miles north of
Hebron, or 21 miles southwest of Beulah, moving northeast at 20 mph.
HAZARD...Wind gusts to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Dunn
and southwestern Mercer Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4701 10214 4701 10225 4705 10227 4723 10199
4700 10181 4698 10211 4698 10214
TIME...MOT...LOC 2224Z 244DEG 19KT 4705 10211
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SMITHThe Bismarck radar (KBIS), 103 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
6 hail. Local standard time, as filed.
NWS had no reports of damage.
NWS had no reports of damage.
A supercell thunderstorm produced golf ball size hail near Crown Butte Lake, and then moved through the Mandan area continuing to produce golf ball size hail. Multiple vehicles were dented and roofs damaged. The storm then continued into Bismarck in Burleigh County.
A supercell thunderstorm over Mandan, Morton County, moved into Bismarck, Burleigh County. Initially, the storm continued to produce golf ball size hail near Bismarck State College, but hail size decreased to around one-inch in diameter as it moved through the city. Vehicles and homes were damaged, mainly on the western side of Bismarck.
NWS had no reports of damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093209, 1093210, 1093211, 1093346, 1093347, 1093348.